Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate I read with concern the article by Gill et al,1 published in the July 22, 2002, issue of the ARCHIVES, which describes an episode of massive bleeding in a woman whose regular medications included pentosan polysulfate sodium (Elmiron; Alza Pharmaceuticals, Mountain View, Calif). This report is seriously misleading and raises an unnecessary and probably groundless alarm concerning pentosan polysulfate. Most troubling is the authors' omission of critical clinical information from the abstract of the article. The abstract does not mention the laceration of the carotid artery, the patient's chronic malnourished disease state, or the unknown status of her clotting factors before surgery. In fact, after reading the abstract, one is left with the very misleading impression that the patient simply walked in off the street with a spontaneous and massive hemorrhage, which was definitely not the case. Unfortunately, the abstract of this article will enjoy far wider readership than the full text; therefore, an incomplete and extremely misleading subset of the clinical data will be propagated. Most probably, the coagulopathy in this case was a surgical complication of a laceration of the carotid artery during an attempt to put in an intravenous hyperalimentation line, with a resultant bleed in a chronically ill and nutritionally depleted individual. The patient, malnourished from ulcerative colitis, could certainly have had abnormal clotting parameters before she underwent her procedure and should have undergone routine screening for such. It is well known that nutritionally depleted patients may have problems with the production of clotting factors. The authors do not report the patient's preoperative clotting parameters; presumably, they were not measured. It is extremely unlikely that pentosan polysulfate therapy, which is routinely discontinued the day before surgery, had anything to do with the abnormal activated partial thromboplastin time. The drug has low bioavailability and a very short half-life, and it disappears from the body in very short order once a patient discontinues use. Gill and colleagues do not report when the patient took her last dose of pentosan polysulfate. They appear to go to great lengths to attribute the clotting abnormality to the use of pentosan polysulfate rather than to the actual probable causes, including the surgical misadventure and subsequent hemorrhage and an inadequate preoperative evaluation. The ultimate disservice in this incident could be to the patient. One hopes that she has not been told never to take pentosan polysulfate again but rather that pentosan polysulfate therapy has been reinstituted at a gradually escalating dosage, with close monitoring to determine whether there truly is a pentosan polysulfate–related clotting problem. Otherwise, this patient may be left without a treatment that probably was of some help to her in managing the symptoms of interstitial cystitis, whose pain and/or urinary frequency can be severe and debilitating. Dr Parsons is a meeting participant/lecturer, with financial support, for Ortho-McNeil Pharmaceutical, Raritan, NJ, marketer of Elmiron (pentosan polysulfate sodium). References 1. Gill SNaiman SCJamal AVickars LM Massive bleeding on a bladder protectant: a case report of pentosan polysulfate sodium–induced coagulopathy. Arch Intern Med. 2002;1621644- 1645Google ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate

Archives of Internal Medicine , Volume 163 (1) – Jan 13, 2003

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate

Abstract

I read with concern the article by Gill et al,1 published in the July 22, 2002, issue of the ARCHIVES, which describes an episode of massive bleeding in a woman whose regular medications included pentosan polysulfate sodium (Elmiron; Alza Pharmaceuticals, Mountain View, Calif). This report is seriously misleading and raises an unnecessary and probably groundless alarm concerning pentosan polysulfate. Most troubling is the authors' omission of critical clinical information from the...
Loading next page...
 
/lp/american-medical-association/misleading-report-of-massive-bleeding-in-a-patient-taking-pentosan-RedXcqNP9L
Publisher
American Medical Association
Copyright
Copyright © 2003 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.163.1.119-a
Publisher site
See Article on Publisher Site

Abstract

I read with concern the article by Gill et al,1 published in the July 22, 2002, issue of the ARCHIVES, which describes an episode of massive bleeding in a woman whose regular medications included pentosan polysulfate sodium (Elmiron; Alza Pharmaceuticals, Mountain View, Calif). This report is seriously misleading and raises an unnecessary and probably groundless alarm concerning pentosan polysulfate. Most troubling is the authors' omission of critical clinical information from the abstract of the article. The abstract does not mention the laceration of the carotid artery, the patient's chronic malnourished disease state, or the unknown status of her clotting factors before surgery. In fact, after reading the abstract, one is left with the very misleading impression that the patient simply walked in off the street with a spontaneous and massive hemorrhage, which was definitely not the case. Unfortunately, the abstract of this article will enjoy far wider readership than the full text; therefore, an incomplete and extremely misleading subset of the clinical data will be propagated. Most probably, the coagulopathy in this case was a surgical complication of a laceration of the carotid artery during an attempt to put in an intravenous hyperalimentation line, with a resultant bleed in a chronically ill and nutritionally depleted individual. The patient, malnourished from ulcerative colitis, could certainly have had abnormal clotting parameters before she underwent her procedure and should have undergone routine screening for such. It is well known that nutritionally depleted patients may have problems with the production of clotting factors. The authors do not report the patient's preoperative clotting parameters; presumably, they were not measured. It is extremely unlikely that pentosan polysulfate therapy, which is routinely discontinued the day before surgery, had anything to do with the abnormal activated partial thromboplastin time. The drug has low bioavailability and a very short half-life, and it disappears from the body in very short order once a patient discontinues use. Gill and colleagues do not report when the patient took her last dose of pentosan polysulfate. They appear to go to great lengths to attribute the clotting abnormality to the use of pentosan polysulfate rather than to the actual probable causes, including the surgical misadventure and subsequent hemorrhage and an inadequate preoperative evaluation. The ultimate disservice in this incident could be to the patient. One hopes that she has not been told never to take pentosan polysulfate again but rather that pentosan polysulfate therapy has been reinstituted at a gradually escalating dosage, with close monitoring to determine whether there truly is a pentosan polysulfate–related clotting problem. Otherwise, this patient may be left without a treatment that probably was of some help to her in managing the symptoms of interstitial cystitis, whose pain and/or urinary frequency can be severe and debilitating. Dr Parsons is a meeting participant/lecturer, with financial support, for Ortho-McNeil Pharmaceutical, Raritan, NJ, marketer of Elmiron (pentosan polysulfate sodium). References 1. Gill SNaiman SCJamal AVickars LM Massive bleeding on a bladder protectant: a case report of pentosan polysulfate sodium–induced coagulopathy. Arch Intern Med. 2002;1621644- 1645Google ScholarCrossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Jan 13, 2003

Keywords: pentosan sulfuric polyester,massive hemorrhage

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$499/year

Save searches from
Google Scholar,
PubMed

Create folders to
organize your research

Export folders, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month